Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS Houston/Galveston, TX

May 27, 20146 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 27, 2014, 4:30 PM CDT for 6 counties in Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2014, 4:30 PM CDT (21:30 UTC)
Expired
May 27, 2014, 6:30 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Austin County, TX, Grimes County, TX, Harris County, TX, Montgomery County, TX, Waller County, TX, Washington County, TX

The radar

The Houston radar (KHGX), 93 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:20 PM CDTFLASH FLOODTomball, TXWATER COVERING TELGE ROAD IN TOMBALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1383 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1383 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WGUS54 KHGX 272130
FFWHGX
TXC015-185-201-339-473-477-272330-
/O.NEW.KHGX.FF.W.0006.140527T2130Z-140527T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
430 PM CDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN AUSTIN COUNTY IN SOUTHEAST TEXAS...
  EASTERN WASHINGTON COUNTY IN SOUTHEAST TEXAS...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...
  NORTHWESTERN HARRIS COUNTY IN SOUTHEAST TEXAS...
  NORTHERN WALLER COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN GRIMES COUNTY IN SOUTHEAST TEXAS...

* UNTIL 630 PM CDT

* AT 426 PM CDT...WIDESPREAD RAINFALL OF 2 TO 4 INCHES ACROSS THE 
  WARNED AREA.  EMERGENCY MANAGEMENT REPORTED WATER FLOODING INTO AN 
  APARTMENT COMPLEX AT 14555 WUNDERLICH DRIVE IN TOMBALL. 
  
  FLASH FLOODING WILL LIKELY CONTINUE FOR THE NEXT COUPLE OF HOURS 
  AND AREA BAYOUS AND CREEKS WILL LIKELY RISE. 
 
 STORMS THAT PRODUCED THE HEAVY RAIN AND RUNOFF HAVE MOSTLY MOVED    
 OUT OF THE WARNED AREA BUT ADDITIONAL STORMS AND RAINS MAY 
 REDEVELOP BUT ARE NOT EXPECTED TO BE AS HEAVY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SOUTHERN CONROE...TOMBALL...HEMPSTEAD...PRAIRIE VIEW...PINEHURST...
  THE WOODLANDS...SPRING...HOCKLEY...OAK RIDGE NORTH...WALLER...
  SHENANDOAH...MAGNOLIA...CUT AND SHOOT...PINE ISLAND...STAGECOACH...
  WOODLOCH...TODD MISSION...SPLASHTOWN...CYPRESS AND THE WOODLANDS
  PAVILLION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3033 9538 3003 9541 2995 9553 2997 9609
      3020 9617

$$

!KP!

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:58 PM CDT, 32 minutes earlier.

Area forecast discussion, May 27, 3:58 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
358 PM CDT TUE MAY 27 2014

.DISCUSSION...
AS PER ONGOING/PREVIOUS TRENDS IT LOOKS LIKE SE TX IS POISED TO
GET A BUNCH MORE PCPN IN THE SHORT-TERM. GIVEN THE PROXIMITY OF
THE UPPER LOW IT DOES NOT APPEAR THAT THE AIRMASS OVER THE AREA
NEEDS MUCH TIME TO "RECHARGE" BEFORE THE NEXT ROUND/DISTURBANCE
MOVES ACROSS. AS SUCH WILL EXTEND THE FLASH FLOOD WATCH THROUGH
WEDS MORNING (WHICH MAY THEN BE EXTENDED FURTHER) ALONG WITH EL-
EVATED POPS/MENTION OF LOCALLY HEAVY RAINS IN THE GRIDS.

MODELS REMAIN IN GENERALLY GOOD AGREEMENT WITH THE TRACK OF THE
UPPER LOW ALONG THE RED RIVER THE NEXT COUPLE OF DAYS THEN INTO
THE EAST TX PINEY WOODS BY FRI. TIMING THE EMBEDDED SHORT WAVES
LOOK TO BE THE MAIN ISSUE IN TERMS OF ASSIGNING POPS. CONTINUED
BOUTS OF RAIN THIS WEEK COULD GO A LONG WAYS IN TERMS OF ALLEVI-
ATING THE YEAR TO DATE PCPN DEFICITS FOR SE TX.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      68  83  69  85  70 /  80  60  40  50  30
HOUSTON (IAH)              69  84  70  84  70 /  60  60  40  50  30
GALVESTON (GLS)            71  82  73  82  75 /  60  60  40  50  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH WEDNESDAY MORNING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...41
Hazardous weather outlook, May 27, 5:49 AM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
549 AM CDT TUE MAY 27 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-281100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
549 AM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A LONG LINE OF RAIN AND THUNDERSTORMS WILL PASS ACROSS THE REGION
EARLY THIS MORNING...PUTTING DOWN AN INCH TO TWO INCHES ON ITS
SOUTHEASTERN TREK TO THE COAST. ALBEIT HARD TO TIME...RAIN IS
FORECAST TO RE-DEVELOP DURING THE DAY. PERIODS OF HEAVY RAINFALL...
FREQUENT LIGHTNING...AND OCCASIONAL WIND GUSTS IN EXCESS OF 40
MPH. WIDESPREAD RAINFALL TOTALS OF BETWEEN TWO TO FOUR INCHES
LIKELY...WITH POSSIBLE ISOLATED TOTALS IN EXCESS OF 6 INCHES
WHERE LARGER THUNDERSTORM CELLS SLOW OR TRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DISTURBANCES MOVING AROUND A NEAR STATIONARY NORTHERN TEXAS UPPER
LOW WILL INDUCE PERIODS OF REGIONAL MODERATE TO LOCALLY HEAVY
RAINFALL THROUGH SATURDAY. DAILY...OR 24 HOUR...RAINFALL TOTALS
WILL TYPICALLY RANGE FROM SLIGHTLY UNDER AN INCH TO NEAR TWO
INCHES...WITH ISOLATED TWO TO FOUR INCH AMOUNTS. OTHER THAN THE
FLOODING THREAT...DAMAGING THUNDERSTORM WINDS OF GREATER THAN 50
MPH IN GUST AND/OR AN ISOLATED WEAK TORNADO CANNOT BE RULED OUT
WITHIN THE STRONGEST THUNDERSTORM CELLS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS NEED TO BE ALERT AND BE PREPARED TO REPORT SEVERE WEATHER
OCCURRENCES THROUGH THE WEEK.

GMZ330-335-350-355-370-375-281100-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
549 AM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MODERATE ONSHORE WINDS THAT HAVE PROMPTED CAUTION FLAGS WILL
OCCUR AHEAD OF A LINE OF CONVECTION TIMED TO REACH THE COAST
SHORTLY AFTER SUNRISE. THERE IS A GOOD CHANCE THAT THUNDERSTORMS
COULD AFFECT THE LOCAL BAY AND NEARSHORE GULF WATERS THROUGH
TONIGHT. HIGHLY VARIABLE WINDS AND SEAS WILL QUICKLY STRENGTHEN
AND LIFT...RESPECTIVELY...IN THE VICINITY OF ANY MARITIME THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF MARITIME MODERATE RAIN AND THUNDERSTORMS WILL AFFECT
THE LOCAL WATERS THROUGH FRIDAY OR SATURDAY. MARINERS NEED TO BE
ALERT TO ANY VICINITY STORM AS WINDS AND SEAS WILL QUICKLY STRENGTHEN
AND BECOME ROUGH...RESPECTIVELY.

.SPOTTER INFORMATION STATEMENT...
MARITIME INTERESTS NEED TO BE AWARE OF THE FORECAST...OR FREQUENTLY
MONITOR RADAR...TO ENSURE WATER SAFETY OVER THE NEXT SEVERAL DAYS.

In the hours before

Local storm report, May 27, 10:32 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1032 AM CDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TSTM WND DMG     LA PORTE                29.67N  95.04W
05/27/2014                   HARRIS             TX   LAW ENFORCEMENT

            *** 15 INJ *** FIFTEEN MINOR INJURIES AT A CONSTRUCTION
            SITE FROM FLYING DEBRIS

&&

EVENT NUMBER HGX1400107

JL
Local storm report, May 27, 12:15 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1215 PM CDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     6 WSW ROSENBERG         29.52N  95.89W
05/26/2014                   FORT BEND          TX   BROADCAST MEDIA

            STRONG WIND KNOCKED DOWN A UTILITY POLE ON MARICK ROAD
            NEAR HIGHWAY 90.

0515 PM     LIGHTNING        MISSION BEND            29.69N  95.66W
05/26/2014                   FORT BEND          TX   BROADCAST MEDIA

            LIGHTNING BLAMED FOR CAUSING A SMALL FIRE IN THE ATTIC
            OF A HOME.

0735 AM     TSTM WND DMG     1 SSW LA PORTE          29.65N  95.05W
05/27/2014                   HARRIS             TX   BROADCAST MEDIA

            *** 11 INJ *** WIND CUASED FLYING DEBRIS AT
            CONSTRUCTION SITE AT BAY AREA BLVD AND W FAIRMONT
            PARKWAY CAUSING MULTIPLE INJURIES.

0742 AM     MARINE TSTM WIND 2 E MORGAN'S POINT      29.68N  94.98W
05/27/2014  M49 MPH          HARRIS             TX   PORTS

            PORTS DATA

0748 AM     MARINE TSTM WIND 2 E MORGAN'S POINT      29.68N  94.98W
05/27/2014  M55 MPH          HARRIS             TX   PORTS

            PORTS DATA

0754 AM     MARINE TSTM WIND 2 E MORGAN'S POINT      29.68N  94.98W
05/27/2014  M46 MPH          HARRIS             TX   PORTS

            PORTS DATA

0848 AM     MARINE TSTM WIND 23 NE GALVESTON         29.46N  94.62W
05/27/2014  M45 MPH          GALVESTON          TX   MESONET

            ROLLOVER PASS OBSERVATION 35 MPH GUSTING TO 45 MPH.

0935 AM     MARINE TSTM WIND 32 SE FREEPORT          28.62N  94.99W
05/27/2014  M41 MPH          GMZ375             TX   AWOS

            KGVX MARINE PLATFORM OBSERVATION

0955 AM     MARINE TSTM WIND 35 SSE BAY CITY         28.51N  95.74W
05/27/2014  M40 MPH          GMZ350             TX   AWOS

            KBQX MARINE PLATFORM OBSERVATION

&&

EVENT NUMBER HGX1400108
EVENT NUMBER HGX1400109
EVENT NUMBER HGX1400110
EVENT NUMBER HGX1400111
EVENT NUMBER HGX1400112
EVENT NUMBER HGX1400113
EVENT NUMBER HGX1400114
EVENT NUMBER HGX1400115
EVENT NUMBER HGX1400116

KP
Special weather statement, May 27, 1:52 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
152 PM CDT TUE MAY 27 2014

TXZ199-211>213-271930-
HARRIS TX-AUSTIN TX-WALLER TX-MONTGOMERY TX-
152 PM CDT TUE MAY 27 2014

...SPECIAL WEATHER STATEMENT...

AT 151 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STAGECOACH TO 7 MILES
SOUTH OF WALLER...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. WITH
THE WET GROUND FROM RECENT RAINS DROUGHT WEAKENED TREES MAY BE
OVERTURNED IF STRONG WINDS APPROACH SEEK SHELTER INDOORS.

LOCATIONS IMPACTED INCLUDE...
KATY...TOMBALL...JERSEY VILLAGE...PRAIRIE VIEW...PINEHURST...
SPRING...GREATER GREENSPOINT...THE WOODLANDS...ADDICKS PARK TEN...
SPRING BRANCH NORTH...SPRING BRANCH WEST...ALDINE...NORTHERN ELDRIDGE
/ WEST OAKS...HOCKLEY...OAK RIDGE NORTH...WALLER...SHENANDOAH...
MAGNOLIA...PINE ISLAND AND STAGECOACH.

LAT...LON 3019 9536 2997 9534 2984 9549 2977 9570
      2991 9620 3021 9595
TIME...MOT...LOC 1851Z 277DEG 35KT 3013 9579 2994 9594

!KP!

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:17 PM CDTRiver Flood WarningHGXAustin, Fort Bend, Wharton5 days
May 26, 9:17 PM CDTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton10 days
May 26, 9:17 PM CDTRiver Flood WarningHGXJackson, Wharton27 hr
May 27, 2:30 AM CDTSpecial Weather StatementHGXBrazos, Burleson, Grimes, Madison, Washington90 min
May 27, 4:12 AM CDTSpecial Weather StatementHGXAustin, Grimes, Montgomery, San Jacinto, Walker, Waller and 1 more63 min
May 27, 5:15 AM CDTSpecial Weather StatementHGXAustin, Colorado, Fort Bend, Harris, Liberty, Montgomery and 4 more90 min
May 27, 5:51 AM CDTSpecial Marine WarningHGX114 min
May 27, 6:35 AM CDTSpecial Weather StatementHGXBrazoria, Chambers, Jackson, Matagorda, Wharton40 min
May 27, 7:04 AM CDTTornado WarningHGXHarris26 min
May 27, 7:21 AM CDTSpecial Weather StatementHGXBrazoria, Chambers, Matagorda69 min
May 27, 7:39 AM CDTSpecial Marine WarningHGX81 min
May 27, 8:14 AM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston31 min
May 27, 8:43 AM CDTSevere Thunderstorm WarningHGXChambers47 min
May 27, 8:44 AM CDTSpecial Marine WarningHGX61 min
May 27, 8:52 AM CDTSpecial Marine WarningHGX53 min
May 27, 9:50 AM CDTSpecial Marine WarningHGX55 min
May 27, 10:01 AM CDTRiver Flood WarningHGXBrazoria71 hr
May 27, 1:52 PM CDTSpecial Weather StatementHGXWaller38 min
May 27, 2:21 PM CDTAreal Flood AdvisoryHGXGrimes, Harris, Montgomery, Waller, Washington114 min
May 27, 4:19 PM CDTAreal Flood AdvisoryHGXAustin, Grimes, Harris, Liberty, Montgomery, San Jacinto and 2 more116 min
May 27, 4:49 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Wharton116 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.